Virginia, 2008Tornadoes and Hail in Virginia, July 23, 2008
July 23, 2008 · NWS LWX · 24 events in 7 counties and zones
A slow moving cold front moved towards the Mid Atlantic Coast on July 23rd. This front provided the focus for scattered to numerous showers and thunderstorms to develop during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $192,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front moved towards the Mid Atlantic Coast on July 23rd. This front provided the focus for scattered to numerous showers and thunderstorms to develop during the afternoon and evening hours. Some storms became severe, producing gusty winds that downed trees and power lines across northern and central Virginia. Two EF-0 tornadoes were confirmed in Rappahannock and Prince William counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:25 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 23, 2:25 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT WED JUL 23 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE MID ATLANTIC
THIS EVENING...AND GRADUALLY MOVE SOUTH OF THE AREA ON THURSDAY.
THE FRONT MAY BRING SOME HEAVY RAINFALL AND SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE FRONT WILL BEGIN TO RISE BACK TO
NORTH INTO THE AREA BY SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AFTER THICK CLOUD COVER THIS MORNING...VISIBLE SATELLITE IMAGERY
INDICATED BREAKS IN THE CLOUDS ACROSS THE CWA THIS AFTERNOON. THESE
BREAKS WERE ALLOWING FOR WARMING IN THE LOW LEVELS...WHICH WAS
CONTRIBUTING TO INCREASING INSTABILITY.
CONVECTION...SOME STRONG...WAS ALL AROUND US BUT NOT OVER US AT 2
PM. BUT AM CONCERNED THAT CONVECTION WILL WORK INTO THE CWA LATER
THIS AFTERNOON AND EVENING. CONFIDENCE IS HIGH ENOUGH TO INCLUDE
CATEGORICAL POPS THIS EVENING.
MOST OF THE CONVECTION ACROSS SOUTHEAST VA WILL REMAIN SOUTHEAST OF
OUR CWA. HOWEVER...THERE ARE TWO DISTINCT LINES OF THUNDERSTORMS
ACROSS PA AND WV THAT WILL MORE THAN LIKELY MOVE EAST OVER THE NEXT
SEVERAL HOURS. THIS CONVECTION IS CLOSER TO BETTER SHEAR...UP TO 40
KT IN THE 0-6KM LAYER...AND IS LINKED TO STRONGER FORCING WITH THE
UPPER TROUGH AND SURFACE FRONT. IN ADDITION...MULTICELLULAR
CONVECTION CAN DEVELOP AHEAD OF THE LINEAR BANDS. ANY OF SUCH
CONVECTION COULD BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY
THREAT. WILL INCLUDE ENHANCED DAMAGING WIND WORDING IN GRIDS/TEXT
PRODUCTS. COORDINATION WITH SPC ALSO DRIVES US TO ISSUE A SEVERE
THUNDERSTORM WATCH SHORTLY.
NAM IS SLOWER THAN THE GFS...BUT BOTH CONTINUE CONVECTION AFTER
MIDNIGHT EAST OF THE MTNS. BOTH ALSO IMPLY THAT A HEAVY RAIN THREAT
MAY EXIST AS WELL...ESPECIALLY IF THE FRONT SLOWS DOWN TO THE POINT
/WITH SURFACE AND UPPER FLOW NEARLY PARALLEL/ WHERE TRAINING BECOMES
AN ISSUE. FLASH FLOOD WATCH CONTINUES FOR THE SAME AREAS AS
BEFORE...BUT WAS SLIGHTLY ADJUSTED TEMPORALLY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
FRONT WILL MOVE EAST OF THE BAY WEDNESDAY MORNING. HAVE LINGERED
POPS IN THE MORNING SLIGHTLY FAVORING THE SLOWER SOLUTION...WITH DRY
WEATHER AND CLOUDS BREAKING FOR SOME SUNSHINE IN THE AFTERNOON.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE CENTRAL GREAT LAKES
REGION...AS DOLLY NEARS THE SOUTHERN TEXAS COASTLINE. RIDGING WAS
OCCURRING FROM THE SOUTHWEST CONUS NORTHWARD INTO THE UPPER MIDWEST.
12Z SURFACE MAP SHOWS A COLD FRONT APPROACHING FROM THE OHIO
VALLEY...AND 1026MB HIGH PRESSURE OVER THE WESTERN GREAT LAKES.
RISING HEIGHTS ENCOURAGES HIGH PRESSURE TO BUILD INTO THE REGION
LATE THIS WORK WEEK. WEAK WAVES ALOFT EMBEDDED IN NORTHWEST FLOW
BREAK DOWN THE SURFACE HIGH AND ALLOWS MOISTURE TO BUILD BACK NORTH
INTO THE MID ATLANTIC THIS WEEKEND...LEADING TO THE CHANCE OF
SHOWERS AND THUNDERSTORMS. PASSAGE OF THE NEXT SYSTEM EMBEDDED
WITHIN EASTERN CONUS TROUGH LATE THIS WEEKEND SHOULD LEAD TO MORE
TRANQUIL WEATHER EARLY NEXT WORK WEEK.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
PRIMARY CONCERN FOR CONVECTION THIS EVENING WILL BE ASSOCIATED WITH
A LINE OR TWO OF GUSTY THUNDERSTORMS. HAVE INCLUDED IN THE 18Z TAFS
AS A TEMPO GROUP. THERE MAY BE A PERIOD OF RAIN AND/OR FOG
AFTERWARDS...WITH VFR CONDITIONS RETURNING BY 14Z OR SO THURSDAY.
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT LATE WEEK...BEFORE
DISSIPATING AS SEVERAL UPPER LEVEL DISTURBANCES BRING THE NEXT
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND.
&&
.MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING. ITS MARGINAL RIGHT
NOW...BUT WINDS MAY IMPROVE ENOUGH TO SUPPORT 20 KT OUTSIDE OF
CONVECTION. SPEAKING OF CONVECTION...THUNDERSTORMS THIS EVENING MAY
PRODUCE GUSTY WINDS THAT COULD PROMPT SPECIAL MARINE WARNINGS.
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT LATE WEEK...BEFORE
DISSIPATING AS SEVERAL UPPER LEVEL DISTURBANCES BRING THE NEXT
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR DCZ001.
MD...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR MDZ004>007-009>011-013-014-016.
VA...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR VAZ042-052>056.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
ANZ530>537.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...ROGOWSKI
AVIATION...PELOQUIN/ROGOWSKI
MARINE...PELOQUIN/ROGOWSKIHazardous weather outlook, Jul 23, 3:00 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT WED JUL 23 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
400 PM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA UNTIL 11 PM THIS EVENING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE MAJORITY OF THE OUTLOOK AREA
THIS AFTERNOON AND TONIGHT. PLEASE REFER TO WBCFFALWX /WGUS61/ FOR
FURTHER DETAILS.
SEVERAL AREAS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA THIS EVENING AND OVERNIGHT. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE THROUGH 11 PM. DAMAGING WINDS WILL BE THE PRIMARY
THREAT ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. IN
ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL THROUGH THE ENTIRE NIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND CHESAPEAKE BAY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
400 PM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA UNTIL 11 PM THIS EVENING.
A FLASH FLOOD WATCH IS IN EFFECT FOR FREDERICK...MONTGOMERY...
CARROLL..AND HARFORD COUNTIES IN MARYLAND THIS AFTERNOON AND
TONIGHT. IN VIRGINIA THE WATCH IS IN EFFECT FOR LOUDOUN COUNTY.
PLEASE REFER TO WBCFFALWX /WGUS61/ FOR FURTHER DETAILS.
SEVERAL AREAS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA THIS EVENING AND OVERNIGHT. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE THROUGH 11 PM. DAMAGING WINDS WILL BE THE PRIMARY
THREAT ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. IN
ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL THROUGH THE ENTIRE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.
In the hours before
Special weather statement, Jul 23, 3:17 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED JUL 23 2008
VAZ026-027-WVZ054-055-232115-
HARDY WV-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-
417 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS TO AFFECT SOUTHWEST SHENANDOAH...NORTHEAST
PENDLETON...SOUTHERN HARDY AND NORTHWEST ROCKINGHAM COUNTIES...
AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF CRIDERS IN NORTHEAST PENDLETON COUNTY...MOVING EAST AT
17 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. FREQUENT LIGHTNING AND RAINFALL OF 1 TO 2 INCHES CAN ALSO BE
EXPECTED.
THE COMMUNITIES OF CRIDERS...YANKEETOWN...BERGTON...FULKS RUN...TUNIS
AND ORKNEY SPRINGS MAY BE AFFECTED BY THIS STORM.
ROGOWSKI
Local storm report, Jul 23, 4:11 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG THURMONT 39.62N 77.41W
07/23/2008 FREDERICK MD NWS EMPLOYEE
0123 AM HAIL 3 NNE SMITHSBURG 39.70N 77.56W
07/23/2008 E1.00 INCH WASHINGTON MD CO-OP OBSERVER
0115 AM TSTM WND DMG WINCHESTER 39.17N 78.18W
07/23/2008 CITY OF WINCHESTER VA PUBLIC
TREES DOWN
&&
LROSASpecial weather statement, Jul 23, 4:13 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT WED JUL 23 2008
VAZ026-027-029-030-039-040-WVZ055-232215-
HARDY WV-MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA-
SHENANDOAH VA-WARREN VA-
513 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS TO AFFECT NORTHERN
MADISON...PAGE...SOUTHWEST RAPPAHANNOCK...SOUTHWEST
WARREN...SHENANDOAH...SOUTHEAST HARDY AND NORTHEAST ROCKINGHAM
COUNTIES...
AT 513 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES WEST OF JEROME TO 5 MILES WEST OF
NEWPORT...ENTERING SOUTHERN SHENANDOAH COUNTY...AND MOVING EAST AT
21 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
FREQUENT LIGHTNING AND RAINFALL OF 1 TO 2 INCHES CAN ALSO BE
EXPECTED.
THE COMMUNITIES OF MOUNT JACKSON...STANLEY...LURAY AND STRASBURG MAY
BE AFFECTED BY THESE STORMS.
ROGOWSKI
Special weather statement, Jul 23, 4:25 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT WED JUL 23 2008
MDZ003-502-WVZ050-051-232200-
CENTRAL AND EASTERN ALLEGANY MD-HAMPSHIRE WV-MORGAN WV-WASHINGTON MD-
525 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS TO AFFECT WESTERN WASHINGTON...NORTHERN
HAMPSHIRE...MORGAN AND ALLEGANY COUNTIES...
AT 525 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF BELLEGROVE TO 2 MILES EAST
OF WAPOCOMO...MOVING EAST SOUTHEAST AT 22 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
FREQUENT LIGHTNING AND RAINFALL OF 1 TO 2 INCHES CAN ALSO BE
EXPECTED.
THE COMMUNITIES OF BELLEGROVE...MAGNOLIA...PAW PAW...LITTLE
ORLEANS...LINEBURG...SLANESVILLE...GREAT CACAPON AND HANCOCK MAY BE
AFFECTED BY THESE STORMS.
ROGOWSKI
Special weather statement, Jul 23, 4:47 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT WED JUL 23 2008
VAZ026-029-037>039-050-232245-
ALBEMARLE VA-GREENE VA-MADISON VA-ORANGE VA-PAGE VA-ROCKINGHAM VA-
547 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS TO AFFECT WESTERN
ORANGE...GREENE...MADISON...SOUTHERN PAGE...ALBEMARLE AND NORTHEAST
ROCKINGHAM COUNTIES...
AT 547 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF SHENANDOAH TO DYKE TO 2
MILES EAST OF BATESVILLE...MOVING EAST AT 22 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
FREQUENT LIGHTNING AND RAINFALL OF 1 TO 2 INCHES CAN ALSO BE
EXPECTED.
THE COMMUNITIES OF STANARDSVILLE...BIG MEADOWS AND MADISON MAY BE
AFFECTED BY THESE STORMS.
ROGOWSKI
Special weather statement, Jul 23, 5:13 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT WED JUL 23 2008
MDZ007-232245-
HARFORD MD-
613 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...
AT 613 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF ABERDEEN...MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH...IN ADDITION TO VERY HEAVY RAINFALL.
THE COMMUNITIES OF HAVRE DE GRACE AND ABERDEEN WILL BE AFFECTED BY
THIS STORM.
BJL/PELOQUIN
Event by event
21 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Tornado, Rappahannock
- When
- July 23, 5:23 PM EST to 5:25 PM EST
- Where
- Rappahannock County, 1.35 mi N of Five Forks to 2.4 mi NNW of Rock Mills
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 30 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.669, -78.167
A brief EF-0-rated tornado with maximum winds of 80 MPH occurred in central Rappahannock County between Rock Mills and Washington. Only tree damage was noted. Initial touchdown was along Rock Mills Road, Route 622, just west of Rudasill Mill Road. Tracking of the tornado damage path ended near the intersection of Hunters Road, Route 621, and Grandview Road, Route 674.
Hail, Rappahannock
- When
- July 23, 5:30 PM EST
- Where
- Rappahannock County, Sperryville
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 38.670, -78.250
A Rappahannock County Official reported hail to the size of pennies.
Thunderstorm Wind, Rappahannock
- When
- July 23, 5:41 PM EST
- Where
- Rappahannock County, Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 38.720, -78.170
Rappahannock County officials reported trees down in Washington.
Thunderstorm Wind, Fauquier
- When
- July 23, 6:11 PM EST
- Where
- Fauquier County, 1.16 mi E of Bethel
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.767, -77.799
Damage from a microburst was surveyed in the Airlie-Bethel area. Extensive tree damage in the form of topped and uprooted large trees occurred in the community of Bethel Academy. Portions of some uprooted trees damaged roofing of nearby homes. All damage was consistent with a microburst, with maximum winds estimated at 85 MPH.
Thunderstorm Wind, Fauquier
- When
- July 23, 6:25 PM EST
- Where
- Fauquier County, 1.03 mi NNE of New Baltimore to 1.09 mi NE of New Baltimore
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.784, -77.715
Ten 1 to 2 ft. diameter oak trees were downed in an easterly direction between Saints Hill Lane and Beverleys Mill Road.
Thunderstorm Wind, Fauquier
- When
- July 23, 6:25 PM EST
- Where
- Fauquier County, 0.22 mi SSW of New Baltimore
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.767, -77.721
A large plastic covered green house was destroyed at a nursery just east of New Baltimore on Route 29. Maximum winds were estimated at 75 MPH.
Tornado, Prince William
- When
- July 23, 6:43 PM EST to 6:46 PM EST
- Where
- Prince William County, 0.88 mi NE of Wellington to 1.77 mi NNW of West Gate of Lomond
- Rating
- EF0
- Path length
- 1.41 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.790, -77.539
A brief EF-0-rated tornado with maximum winds of 75 MPH occurred in an area located between Gainesville and Sudley in northern Prince William County. Initial touchdown was along Mason King Court in an industrial park. Further east, siding and roofing damage was noted to multi-family dwellings as well as tree damage in the form of topped trees in the communities of Coverstone, Summertree, Amberton and Orchard Glen all centered near Aston Avenue and Coverstone Street. The tornado lifted shortly after crossing Sudley Road, Route 234, but not before causing roof damage to a large retail home center in Sudley Towne Plaza.
Thunderstorm Wind, Prince William
- When
- July 23, 6:45 PM EST
- Where
- Prince William County, 0.97 mi ESE of Greenwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.747, -77.632
Prince William County reported a tree down on Par Drive.
Thunderstorm Wind, Prince William
- When
- July 23, 6:50 PM EST to 6:52 PM EST
- Where
- Prince William County, 0.52 mi E of Gainesville to 1.52 mi NNE of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 38.799, -77.590
Local broadcast media and amateur radio operators reported trees down on Interstate 66.
Thunderstorm Wind, Spotsylvania
- When
- July 23, 7:15 PM EST
- Where
- Spotsylvania County, 5.36 mi W of Belmont to 4.14 mi WNW of Holladay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.142, -77.968
Spotsylvania County Law Enforcement reported trees down along Monrovia Road east of Thornhill.
Thunderstorm Wind, Fairfax
- When
- July 23, 7:20 PM EST
- Where
- Fairfax County, 1.41 mi ESE of Oakton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.869, -77.278
Fairfax County Law Enforcement reported trees down on Blake Lane.
Thunderstorm Wind, Spotsylvania
- When
- July 23, 7:20 PM EST
- Where
- Spotsylvania County, 0.84 mi NNE of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.161, -77.864
Spotsylvania County Law Enforcement reported trees down on Belmont Road and Jones Powell Road.
Thunderstorm Wind, Arlington
- When
- July 23, 7:30 PM EST
- Where
- Arlington County, 0.95 mi WSW of Rosslyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.875, -77.096
Arlington Law Enforcement reported power lines down on North 1st Street.
Thunderstorm Wind, Arlington
- When
- July 23, 7:30 PM EST
- Where
- Arlington County, 0.92 mi NW of Rosslyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.891, -77.091
Arlington Law Enforcement reported power lines down on North Bryan Street.
Thunderstorm Wind, Arlington
- When
- July 23, 7:30 PM EST
- Where
- Arlington County, 1.14 mi ESE of Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.872, -77.112
Arlington Law Enforcement reported power lines down on 3rd Street.
Thunderstorm Wind, Arlington
- When
- July 23, 7:30 PM EST
- Where
- Arlington County, 2.31 mi S of Rosslyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.847, -77.084
Arlington Law Enforcement reported power lines down in Shirlington.
Thunderstorm Wind, Fairfax
- When
- July 23, 7:30 PM EST
- Where
- Fairfax County, 0.28 mi NE of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.953, -77.226
Fairfax County Law Enforcement reported trees down at Old Dominion Drive and Spring Hill Road.
Thunderstorm Wind, Spotsylvania
- When
- July 23, 7:30 PM EST
- Where
- Spotsylvania County, 1.65 mi SSW of Wilderness Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.299, -77.714
Spotsylvania County Law Enforcement reported trees down on Orange Plank Road near Forest Walk Road.
Thunderstorm Wind, Fairfax
- When
- July 23, 7:35 PM EST
- Where
- Fairfax County, 0.76 mi W of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.748, -77.064
Fairfax County Law Enforcement reported trees down at Sherwood Hall Lane and Wellington Road.
Thunderstorm Wind, Spotsylvania
- When
- July 23, 7:45 PM EST
- Where
- Spotsylvania County, 1.51 mi SSE of Mc Henry to 1.89 mi S of Post Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.151, -77.685
Spotsylvania County Law Enforcement reported trees down along Black Rock Road near Post Oak.
Thunderstorm Wind, Fairfax
- When
- July 23, 8:00 PM EST
- Where
- Fairfax County, 0.64 mi NW of Peacock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.977, -77.257
Fairfax County Law Enforcement reported power lines down at Old Dominion Drive and Falls Run Road.
Thunderstorm Wind, Fairfax
- When
- July 23, 8:00 PM EST
- Where
- Fairfax County, 0.87 mi NNE of Laurel Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 38.782, -77.146
Fairfax County reported a tree fell on a car in the 6100 block of Franconia Road.
Thunderstorm Wind, Stafford
- When
- July 23, 8:10 PM EST
- Where
- Stafford County, 0.4 mi N of Ferry Farms
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.326, -77.431
Stafford County Law Enforcement reported trees down at Grafton Street and Greenwood Street.
Thunderstorm Wind, Stafford
- When
- July 23, 8:20 PM EST
- Where
- Stafford County, 1.45 mi SSW of Aquia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.401, -77.382
Stafford County Law Enforcement reported trees down along the 1900 block of Courthouse Road in Stafford.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Hail and Damaging Winds in Georgia, July 23, 2008$331,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118402, 118398, 118389, 118382, 118379, 118383, 118400, 118384, 118386, 118390, 118373, 118391, 118369, 118370, 118371, 118372, 118374, 118393, 118375, 118394, 118376, 118377, 118395, 118396.